Wisconsin, 2018

Flood and Damaging Winds in Wisconsin, July 4, 2018

July 4, 2018 · NWS ARX · 5 events in 1 county or zone

A cluster of storms moved into western Wisconsin during the afternoon of July 4th. These storms produced a 59 mph wind gust at the La Crosse airport (La Crosse County), blew down power lines in Onalaska (La Crosse County) and La Crosse and prompted the evacuation of a festival in La Crosse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$400
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of storms moved into western Wisconsin during the afternoon of July 4th. These storms produced a 59 mph wind gust at the La Crosse airport (La Crosse County), blew down power lines in Onalaska (La Crosse County) and La Crosse and prompted the evacuation of a festival in La Crosse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 2:17 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 4, 2:17 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
317 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Jul 4 2018

Main focus is on short term convective potential. Storms have been
slowly increasing this afternoon in the vicinity of a convectively
generated MCV over southern MN and northenr IA and remnant outflow
boundary farther north and east. Ample instability is in place with
RAP analyses showing MLCAPE of 2500 to 3500 J/kg from southeast MN
into northeast IA and western WI ahead of the rain-cooled outflow
air. 0-6 km and 0-3 km shear are lacking with the stronger flow
displaced well north. However, given the instability and the
boundaries/MCV to help aid organization, a window for a few strong
to severe storms will exist this afternoon into early evening. Still
expect damaging winds and heavy rain to be the primary hazards given
very warm temps aloft, but some hail is possible.

Given this evolution, confidence is decreasing in strong or severe
storms later this evening and tonight with the approach of the main
cold front and upper shortwave trough sliding off to the north in
the wake of the afternoon storms. Did keeps some lower end
shower/storm chances going, but it is possible that many areas will
end up dry for evening activities.

Will trim the northern and western edge of the Heat Advisory but keep
it going farther to the south and east at this time.

Drier and cooler air will work in on Thursday behind the front on
Thursday although a few showers or storms could persist into the
morning.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Jul 4 2018

Much quieter weather is expected late this week into the weekend
with broad surface through mid-level ridging in place. A shortwave
trough passing across southern Canada Sunday and Sunday night may
drag a surface boundary south into the area, but right now
confidence in showers/storms is low. Otherwise, surface ridging
will remain in place into early and middle of next week with
southerly flow helping to bring warmer air back into the area.
Temps will gradually warm from the upper 70s to mid 80s Friday and
Saturday into the 80s to perhaps low 90s by the middle of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Jul 4 2018

Scattered thunderstorms are possible at KRST and KLSE this
afternoon into early evening. Included -TSRA at KRST and VCTS at
KLSE for now. IFR conditions are possible with any storms.
Confidence is somewhat lower in shower/storms tonight, but did
maintain VCSH wording for now. Dry weather with VFR conditions
expected for Thursday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ034-041>044-
     053>055-061.

MN...Heat Advisory until 8 PM CDT this evening for MNZ088-095-096.

IA...Heat Advisory until 8 PM CDT this evening for IAZ009>011-018-019-
     029-030.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jul 4, 10:13 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1113 AM CDT Wed Jul 4 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1113 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western into southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect through early this evening. Heat
index readings are going to climb into the 95 to 105 range during
the afternoon and early evening hours.

Scattered thunderstorms are possible mainly between 2 pm and 8
pm today. Some of these could be strong to severe, with damaging
winds and locally heavy rain the main threats.

A few strong to severe storms are possible overnight tonight.
Damaging winds and heavy rain would be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are still possible Thursday. However, no
severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed this afternoon into this
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-051200-
Taylor-Clark-
1113 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for a portion of central
Wisconsin.

.DAY ONE...This Afternoon into Tonight

Heat index readings of 90 to 100 degrees are expected this
afternoon into early this evening.

Scattered thunderstorms are possible mainly between 1 pm and 8 pm
today. Some of these could be strong to severe, with damaging
winds and locally heavy rain the main threats.

A few strong to severe storms are possible overnight tonight.
Damaging winds and heavy rain would be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are still possible Thursday morning. However,
no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed this afternoon into this
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/RRS

In the hours before

Special weather statement, Jul 4, 11:40 AM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1240 PM CDT Wed Jul 4 2018

WIZ017-029-032>034-041900-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia,
Whitehall, and Black River Falls
1240 PM CDT Wed Jul 4 2018

A Line of Showers and Thunderstorms Moving Into the Area...

At 1230 pm, a line of showers and thunderstorms was located from
near Ladysmith and Eau Claire to Wabasha Minnesota. The line was
moving east at 30 mph. By 2 pm, the leading edge of the line is
expected to be near a Rib Lake to Owen-Withee to Humbird line.

The stronger storms will produce gusty winds of 30 to 40 mph,
frequent lightning and brief heavy downpours, as well as drop the
temperatures some 10 to 15 degrees. When thunderstorms approach
your location, move indoors until they pass.

RRS
Special weather statement, Jul 4, 12:32 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
132 PM CDT WED JUL 4 2018

IAZ008-009-MNZ079-086-087-094-095-042000-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
132 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
OLMSTED...MOWER...WABASHA...DODGE AND WESTERN FILLMORE COUNTIES...

At 130 PM CDT, radar indicated strong thunderstorms were located
along a line west of intestate 35, from Faribault to Owatonna,
Austin and Mason City. Movement was east at 30 mph.

Winds of 30 to 40 mph and half inch hail are possible with the
stronger storms.

Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Plainview, Chatfield, Spring Valley, Eyota,
Hayfield, Oronoco, Grand Meadow, St. Ansgar, Elgin, Le Roy, Mazeppa
and Adams.

Torrential rainfall is also possible with the stronger storms and
may cause localized flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4443 9215 4321 9219
      4321 9302
TIME...MOT...LOC 1830Z 259DEG 29KT 4458 9339 4329 9342

RRS
Special weather statement, Jul 4, 1:55 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
255 PM CDT WED JUL 4 2018

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ032-033-042115-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-
Houston-Olmsted-Dodge-Mower-Buffalo-Trempealeau-
255 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...FLOYD...
CHICKASAW...HOWARD...WESTERN WINNESHIEK...WINONA...OLMSTED...
WABASHA...FILLMORE...MOWER...NORTHWESTERN HOUSTON...SOUTHEASTERN
DODGE...NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES...

At 253 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Frontenac to 7 miles southwest of
Eyota to 6 miles southeast of Rockwell. Movement was east at 30 mph.

Winds of 35 to 45 mph are possible with the stronger storms, along
with frequent lightning and heavy downpours.

Locations impacted include...
Rochester, Winona, Austin, Charles City, Cresco, Osage, New Hampton,
Mondovi, Wabasha, Preston, Alma, Buffalo, Stewartville, Byron,
Goodview, St. Charles, Plainview, Chatfield, Spring Valley and Eyota.

Torrential rainfall is also possible with the stronger storms and
may cause localized flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4350 9305 4419 9255 4437 9255 4437 9243
      4446 9242 4441 9208 4460 9200 4460 9152
      4426 9153 4364 9173 4291 9217 4291 9302
TIME...MOT...LOC 1953Z 267DEG 34KT 4446 9238 4393 9235 4294 9306

RRS
Local storm report, Jul 4, 1:59 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
07/04/2018  M56 MPH          OLMSTED            MN   ASOS

&&

SHEA
Special weather statement, Jul 4, 2:28 PM CST, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 PM CDT WED JUL 4 2018

IAZ008>011-018-019-029-MNZ079-087-088-094>096-WIZ032>034-041-053-
042145-
Floyd-Chickasaw-Fayette-Mitchell-Winneshiek-Howard-Allamakee-Wabasha-
Fillmore-Winona-Houston-Olmsted-Mower-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
328 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
FAYETTE...NORTHWESTERN ALLAMAKEE...FLOYD...CHICKASAW...HOWARD...
WINNESHIEK...WINONA...SOUTHEASTERN OLMSTED...EASTERN WABASHA...
FILLMORE...SOUTHEASTERN MOWER...HOUSTON...WESTERN JACKSON...
NORTHWESTERN VERNON...TREMPEALEAU...BUFFALO AND CENTRAL LA CROSSE
COUNTIES...

At 325 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from 6 miles west of Mondovi to
Lanesboro to near Greene. Movement was east at 35 mph.

Wind gusts of 35 to 50 mph are possible with these storms, along
with frequent lightning and heavy downpours.

Locations impacted include...
La Crosse, Winona, Decorah, Charles City, La Crescent, Cresco, Osage,
New Hampton, Arcadia, Caledonia, Mondovi, Wabasha, Whitehall,
Preston, Alma, Onalaska, Buffalo, Holmen, West Salem and Goodview.

People attending Eitzen Fun Fest, and Riverfest in La Crosse should
seek safe shelter immediately!

Torrential rainfall is also possible with these storms and may cause
localized flooding, especially in urban areas. Do not drive your
vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4330 9302 4386 9232 4408 9222 4430 9226
      4444 9223 4441 9208 4460 9200 4460 9092
      4404 9098 4344 9137 4290 9193 4291 9302
TIME...MOT...LOC 2025Z 264DEG 30KT 4455 9180 4372 9195 4291 9285

RRS
Local storm report, Jul 4, 2:45 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
07/04/2018  M48 MPH          LA CROSSE          WI   ASOS

0318 PM     TSTM WND DMG     3 N RUSHFORD            43.86N 91.75W
07/04/2018                   WINONA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN

&&

SHEA

The radar

The La Crosse radar (KARX), 7 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
July 4, 3:13 PM CST
Where
La Crosse County, Onalaska
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.880, -91.230

Power lines were blown down in Onalaska.

Thunderstorm Wind, La Crosse

When
July 4, 3:14 PM CST
Where
La Crosse County, 0.69 mi S of (Lse)la Crosse Muni
Measured
51 kt (59 mph) measured gust
Crop damage
$400
Reported by
ASOS
Coordinates
43.870, -91.250

The automated weather observing equipment at the La Crosse airport measured a 59 mph wind gust.

Thunderstorm Wind, La Crosse

When
July 4, 3:17 PM CST
Where
La Crosse County, La Crosse
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.800, -91.250

Power lines were blown down in La Crosse.

Thunderstorm Wind, La Crosse

When
July 4, 3:20 PM CST
Where
La Crosse County, 1.15 mi NNW of La Crosse
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.816, -91.256

As storms rolled into La Crosse, people were evacuated from a festival where the strong winds damaged a stage and knocked over tents.

Flood, La Crosse

When
July 4, 4:07 PM CST to 5:15 PM CST
Where
La Crosse County, 0.69 mi S of West la Crosse to 0.09 mi N of La Crosse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.840, -91.250

Minor street flooding occurred on the north side of La Crosse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773433, 754950, 773434, 773581, 772589.